Alert archive / Montana / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 56, NWS Great Falls, MT

June 28, 2007Pondera County, Teton County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jun 28, 2007, 7:37 PM MDT for Pondera County, Teton County, Montana. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 28, 2007, 7:37 PM MDT (01:37 UTC)
Expired
Jun 28, 2007, 8:15 PM MDT
In force
38 min
Issued by
NWS Great Falls, MT
Area
Counties, with a storm outline in the text

Counties Pondera County, MT, Teton County, MT

The radar

The Great Falls radar (KTFX), 90 km from the middle of the area, began a volume at 01:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 1.6 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2007-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1149 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2007-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1149 J/kg
Mixed-layer CIN
-194 J/kg
Mixed-layer LCL
2604 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 5:35 PM MDT, 2 hours 2 minutes earlier.

Area forecast discussion, Jun 28, 5:35 PM MDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
535 PM MDT THU JUN 28 2007

UPDATE TO AVIATION SECTION ONLY.

.DISCUSSION...
TONIGHT THRU SATURDAY...SOUTHWESTERLY FLOW ALOFT WILL CONTINUE OVER
THE FORECAST AREA DURING THIS TIME. RECENT LOW LEVEL EASTERLY FLOW
HAS INCREASED BOUNDARY LAYER MOISTURE THROUGHOUT THE REGION...WHICH
WILL BE AN IMPORTANT INGREDIENT FOR POSSIBLE THUNDERSTORMS THIS
EVENING...AS WELL AS TOMORROW. WIND SHEAR THROUGH THE MID LAYERS
THROUGH LATE TOMORROW EVENING APPEARS TO BE SUFFICIENT FOR
SUSTAINING ISOLATED SUPERCELL THUNDERSTORMS...WITH THE GREATEST
THREAT BEING DAMAGING WINDS AND HAIL. IN ADDITION...A SURFACE COLD
FRONT IS ANTICIPATED TO PASS THROUGH THE AREA FRIDAY EVENING...WITH
FRIDAY AFTERNOON TEMPERATURES WARMING TO WELL ABOVE THE SEASONAL
AVERAGE. COOLER AIR WILL BE IN PLACE ON SATURDAY...WITH LINGERING
RAIN SHOWER ACTIVITY OVER THE CENTRAL AND SOUTHWEST MOUNTAINS. ZUMPFE

SATURDAY NIGHT THROUGH THURSDAY...AN UPPER LEVEL LOW PRESSURE SYSTEM
WILL BE APPROACHING THE WEST COAST SATURDAY NIGHT AND SUNDAY. A
SERIES OF WEAK DISTURBANCES WILL BE MOVING THROUGH THE SOUTHWEST
FLOW AHEAD OF THIS SYSTEM. THIS WILL KEEP THE AIRMASS UNSETTLED
ALTHOUGH CONDITIONS WILL REMAIN QUITE DRY AND THE CHANCE OF
PRECIPITATION WILL STAY LOW. THE BEST CHANCE FOR PRECIPITATION AND
THUNDERSTORMS WILL OCCUR MONDAY AS THE LOW PRESSURE SYSTEM MOVES
ACROSS THE CANADIAN ROCKIES. A FLAT UPPER LEVEL RIDGE WILL THEN
BEGIN TO BUILD AND THE AIRMASS WILL BECOME DRIER AND MORE STABLE.
TEMPS WILL TREND UPWARD THROUGH MONDAY AND STAY WELL ABOVE NORMALS.
SLIGHT COOLING WILL OCCUR TUESDAY THROUGH THURSDAY BUT TEMPS WILL
STILL REMAIN ABOVE NORMALS. ZELZER

&&

.AVIATION...
UPDATED 2335Z.
HIGH PRESSURE ALOFT AND AT THE SURFACE WILL PERSIST. THE AIRMASS IS
VERY WARM AND DRY AT THE LOWER LEVELS. ISOLATED CONVECTIVE ACTIVITY
IS POSSIBLE OVER HIGHER TERRAIN THROUGH 06Z. VFR CONDITIONS PREVAIL
WITH MVFR CONDITIONS IN THE VICINITY OF THUNDERSTORMS. THUNDERSTORMS
TO INCREASE IN COVERAGE WITH A FEW SEVERE WITH GUSTY WINDS AND HAIL
LATE FRIDAY AFTERNOON AND EVENING. CAMP

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  61  91  57  83 /  20  30  30  10
CTB  56  87  53  79 /  30  30  30  10
HLN  60  92  55  82 /  20  20  20  10
BZN  57  93  51  82 /  10  20  30  10
WEY  46  83  42  80 /  10  10  20  10
DLN  55  87  49  82 /  10  20  20  10
HVR  59  93  57  84 /  20  20  40  10
LWT  58  90  56  79 /  20  20  30  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SHORT TERM...ZUMPFE
LONG TERM...ZELZER
AVIATION...CAMP

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jun 28, 5:11 AM MDT, 14 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
511 AM MDT THU JUN 28 2007

MTZ008>015-044>055-291200-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
511 AM MDT THU JUN 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER FOR TODAY AND
TONIGHT IS LOW.

ISOLATED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE REGION
TOWARDS EVENING. A FEW THUNDERSTORMS COULD PRODUCE STRONG WIND
GUSTS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE REGION
DURING THE AFTERNOON AND EVENING HOURS ON FRIDAY. A FEW
THUNDERSTORMS COULD BE SEVERE...WITH DAMAGING WINDS AND LARGE
HAIL. THE THREAT FOR THE STRONGEST STORMS IS EXPECTED TO BE OVER
NORTH CENTRAL MONTANA ON FRIDAY EVENING...WHERE THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 8:13 PM MDTSevere Thunderstorm WarningTFXPondera, Teton47 min
Jun 28, 8:27 PM MDTFlash Flood WarningTFXTeton2 hr
Jun 29, 2:45 PM MDTSevere Thunderstorm WarningTFXGlacier37 min
Jun 29, 3:18 PM MDTSevere Thunderstorm WarningTFXGlacier, Pondera, Toole42 min
Jun 29, 4:25 PM MDTSevere Thunderstorm WarningTFXToole20 min

Nearby

Severe Thunderstorm Warnings in Montana, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.